RN stuck with HIV infected blunt tip needle
Apr 8, 2008
A couple of days ago I was re-flushing an emergently placed central line on an HIV + patient with a metal blunt tipped needle. (same needle used to flush another port)The syringe had some blood in it. I missed the injection port and stuck the distal end of my thumb. (very tiny wound)I washed my hand immediatly and went to employee health where I met with an ID doctor. She said I don't want to take any chances and put me on Kaletra and COMBIVIR. She spent very little time discussing the side effects of the drugs and the potential problems associated with taking them for 28 days. Did my exposure warrant the taking of these drugs, and are there longterm sideffects of taking the drugs?
Response from Dr. Frascino
It is difficult for me to totally evaluate the degree of risk associated with your occupational exposure to HIV without additional information, such as the severity of the wound, source patient's viral load, extent of the exposure to tainted blood, etc. If the I.D. physician suggested a course of PEP (post-exposure prophylaxis), I would recommend you follow that advice. That she didn't fully explain the potential side effects and toxicities of the antiretrovirals in your PEP regimen is unfortunate. This can be remedied either by going back to see the I.D. specialist and asking for additional information or by seeing an HIV specialist. I recommend that anyone who has had an HIV exposure significant enough to warrant a course of PEP be followed by an HIV specialist if possible. The specialist would document the degree of risk, optimize the PEP regimen if necessary, evaluate and manage PEP-related side effects and toxicities and arrange for and interpret post-PEP HIV tests out to six months. Long-term side effects from a course of properly prescribed and monitored courses of PEP would be rare. However, Combivir and Kaletra are potent medications and have a broad range of potential side effects/toxicities, including anemia, fatigue, diarrhea, etc. The physician following your course of PEP should review this information with you in detail.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Deep Kissing Worried I Have HIV
- Hairy Tongue After Fisting Worried I Have HIV
- Hpv After Swallowing Sperm Worried I Have HIV
- Loose Stool After Sucking Penis Sign Of HIV AIDS
- Penis Discharge After Swallowing Worried I Have HIV
- Tingling In Fingers After Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.